Pennsylvania, 2019Flash Flooding in Pennsylvania, July 4, 2019
July 4, 2019 · NWS PBZ · 8 events in 5 counties and zones
With very moist profiles and little wind shear, the primary concern for the day was heavy rainfall and localized flash flooding potential with thunderstorms. A flash flood watch was issued for a portion of our region, mainly the higher elevations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With very moist profiles and little wind shear, the primary concern for the day was heavy rainfall and localized flash flooding potential with thunderstorms. A flash flood watch was issued for a portion of our region, mainly the higher elevations. Deep warm cloud depths and slow moving storms promoted high rainfall rates. The 00Z sounding noted very high precipitable water values of 1.67 inches, which exceeded the 90th percentile for the date.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 12:07 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 4, 12:07 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
107 PM EDT Thu Jul 4 2019
.SYNOPSIS...
Warm and humid weather is expected through the weekend, with daily
shower and thunderstorm chances.
&&
.NEAR TERM /THROUGH TONIGHT/...
Generally made minor updates to grids, upping PoPs along the ridges
given radar trends. With heavy rain ingredients in place and storms
becoming tied to the terrain in areas with relatively lower flash
flood guidance, elected to post a Flash Flood Watch for much of the
southeastern terrain areas. Will not rule out further expansion
depending on how convective pattern develops.
Previous discussion...
Typical summertime weather will continue today under high pressure
as diurnally-driven, scattered showers/storms return during the
afternoon and evening hours. Scattered evening thunderstorms should
quickly diminish after dark with loss of daytime heating.
With very moist profiles and little wind shear, the overall threat
for severe weather will be low this afternoon. The primary concern
will be heavy rainfall and localized flash flooding potential with
thunderstorms.
High temperatures will be several degrees above seasonal average.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The pattern continues on Friday with warm/humid air remaining in
place over the area. Convection is expected to linger a little longer
into the overnight with support from an approaching shortwave. The
potential for localized flash flooding will once again be a threat,
with other forms of severe weather less likely. Temperatures will
remain near to just above climatology.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The front that has been sitting to our north will shift southwards
on Saturday with help from low pressure crossing Quebec. Have
included likely PoPs on Saturday ahead of the front. Rain chances
will linger through Sunday as the front passes.
Dry weather finally returns for most of the region on Monday, though
shower/thunderstorm chances will linger across the ridges. Tuesday
will remain dry areawide under high pressure, but rain chances creep
back into the forecast on Wednesday as the high shifts eastwards and
moist, southerly return flow begins. Temperatures will be near to
just above normal through the period.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
With minimal change in the pattern TAFs remain largely a persistence
forecast with scattered shower/storm this afternoon/evening followed
by patchy fog development. Did have enough confidence to go with
tempo mention of thunderstorms in many locations as opposed to the
PROB30s that were included with the 12Z TAFs.
.Outlook...
Periodic restrictions are likely through the weekend with abundant
boundary layer moisture and daily convection chances.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until midnight EDT tonight for MDZ001.
OH...None.
PA...Flash Flood Watch until midnight EDT tonight for PAZ073>076.
WV...Flash Flood Watch until midnight EDT tonight for WVZ510>514.
&&
Hazardous weather outlook, Jul 4, 3:00 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
400 AM EDT Thu Jul 4 2019
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
400 AM EDT Thu Jul 4 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Localized flash flooding is possible in thunderstorms, mainly during
the afternoon and evening hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Localized flash flooding is possible through Saturday with
thunderstorms, mainly during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 4, 12:03 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM FLASH FLOOD 2 SE ASHER GLADE 39.69N 79.42W
07/04/2019 GARRETT MD FIRE DEPT/RESCUE
HIGH WATER ON BUFFALO RUN RD.
&&
EVENT NUMBER PBZ1902539
JDFlash Flood, Westmoreland
- When
- July 4, 1:09 PM EST to 2:09 PM EST
- Where
- Westmoreland County, 2.96 mi SSE of Crisp to 4.68 mi ESE of Kreger
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 40.130, -79.250
The Department of Highways said a landslide due to heavy rain across across the area.
Flash Flood, Westmoreland
- When
- July 4, 1:15 PM EST to 2:15 PM EST
- Where
- Westmoreland County, 0.69 mi S of Crisp to 1.34 mi SW of Crisp
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.160, -79.270
The Department of Highways reported that White Oak Run is out of its banks and spilling onto Weaver Rd.
Flash Flood, Allegheny
- When
- July 4, 5:30 PM EST to 6:00 PM EST
- Where
- Allegheny County, 0.52 mi W of Bairdford to 0.66 mi W of Bairdford
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.630, -79.880
Law Enforcement reported Bairdford Rd had 1.5 feet of water on it.
Flash Flood, Allegheny
- When
- July 4, 6:02 PM EST to 7:00 PM EST
- Where
- Allegheny County, 1.05 mi E of Etna to 1.86 mi NE of Etna
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.500, -79.950
Local authorities reported Butler Street is closed due to flooding.
Flash Flood, Butler
- When
- July 4, 6:34 PM EST to 7:45 PM EST
- Where
- Butler County, 1.25 mi ESE of Bruin to 2.63 mi SSE of Glenora
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.060, -79.730
A 911 Call Center said Washington Street was closed due to flooding.
Flash Flood, Butler
- When
- July 4, 7:15 PM EST to 8:15 PM EST
- Where
- Butler County, 1.04 mi E of Bruin to 2.52 mi ESE of Bruin
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.070, -79.730
A 911 Call Center reported School Street/Route 268 was closed due to flooding near Bruin Lanes.
Flash Flood, Clarion
- When
- July 4, 7:30 PM EST to 8:30 PM EST
- Where
- Clarion County, 0.52 mi E of Pilgrimham to 1.41 mi WNW of Jefferson
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.230, -79.610
A 911 Call Center reported multiple roadways flooded, including Route 208. Also multiple homes had flooding issues.
Flash Flood, Forest
- When
- July 4, 7:45 PM EST to 8:45 PM EST
- Where
- Forest County, 1.03 mi E of Tionesta to 2.16 mi ESE of Tionesta
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.500, -79.450
A 911 Call Center reported May Street closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 4, 20191 death · 12 injured · 1 event
- Rip Current in Texas, July 4, 20191 death · 1 event
- Flash Flooding in Pennsylvania, July 4 to 7, 2019$2.0 million · 11 events
- Flash Flooding and Flooding in South Dakota, July 4 to 6, 2019$936,000 · 1 in hail · 5 events
- Tornado in Wisconsin, July 4, 2019$500,000 · EF0 · 1 event
- Damaging Wind in Iowa, July 4, 2019$400,000 · 70 kt wind · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 4, 2019$125,000 · 50 kt wind · 9 events
- Flash Flooding and Hail in Nebraska, July 4 to 5, 2019$58,000 · 1.75 in hail · 8 events
- Damaging Wind in South Carolina, July 4, 2019$75,000 · 56 kt wind · 1 event
- Damaging Wind in Michigan, July 4, 2019$70,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in South Dakota, July 4 to 5, 2019EF1 · 16 events
- Hail and Damaging Winds in North Carolina, July 4, 2019$40,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843748, 843749, 843751, 843753, 843755, 843756, 843757, 843758.